Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 117, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 13, 1997, 2:11 AM MDT for Bent County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 13, 1997, 2:11 AM MDT (08:11 UTC)
- Expired
- Aug 13, 1997, 3:15 AM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Bent County, CO
The radar
The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 2:50 AM MDT | Thunderstorm Wind 51 | Hasty, CO | Thunderstorm wind destroyed a carport and tossed a 14-foot diameter trampoline. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 8.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 130811 RRA SVRPUB COC011-130915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 211 AM MDT WED AUG 13 1997 * SEVERE THUNDERSTORM WARNING FOR BENT COUNTY IN SOUTHEASTERN COLORADO * UNTIL 315 AM MDT * SOME LOCATIONS AFFECTED BETWEEN LAS ANIMAS AND HASTY THROUGH 250 AM MDT * AT 210 AM MDT RADAR SHOWED A SEVERE STORM 7 MILES NORTH OF LAS ANIMAS MOVING SOUTHEAST AT 20 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING WINDS. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:04 PM MDT, 12 hours 7 minutes earlier.
Area forecast discussion, Aug 12, 2:04 PM MDT, 12 hours 7 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE AUG 12 1997 CHALLENGE TONIGHT...THUNDERSTORM COVERAGE AND INTENSITY. ELEMENTS ARE SIMILAR TO YESTERDAY...EXCEPT FOR THE ABSCENCE OF A SIGNIFICANT SHORTWAVE TO INITIATE WIDESPREAD CONVECTION. THERE IS A SHORTWAVE OUT THERE...BUT MODELS/SATELLITE IMAGERY INDICATE THAT MOST OF THE LIFT ASSOCIATED WITH THE WAVE WILL STAY NORTH AND WEST OF CWA. NOT CERTAIN...BUT BELIEVE THAT THIN CIRRUS STREAK VISIBLE IN SATELLITE PICTURES STRETCHING SOUTHWEST TO NORTHEAST ACROSS COLORADO...PASSING OVER PIKES PEAK REGION...MAY BE A REFLECTION OF UPPER JET AXIS. IF THIS IS TRUE...THEN STRONG ORGANIZED CONVECTION WOULD STAY TO THE NORTH OF THIS AXIS...WITH WEAKER UNORGANIZED CONVECTION TO THE SOUTH. PIKES PEAK REGION WILL BE A CLOSE CALL. CONVECTIVE PARAMETERS INDICATE STRONG CONVECTION IS ALSO POSSIBLE FROM THE SOUTHERN FOOTHILLS EAST ACROSS LAS ANIMAS COUNTY INTO BACA COUNTY. IN ANY EVENT...ALTHOUGH DEWPOINTS HAVE COME DOWN A LITTLE...STILL PLENTY OF MOISTURE FOR LOCAL HEAVY RAIN WITH STORMS TONIGHT. ALSO... THE PRESENCE OF UPPER JET OVER COLORADO HAS INCREASED WIND SHEAR VALUES AND...THUS...THE POTENTIAL FOR SEVERE WEATHER. SO ISOLATED SEVERE STORMS ARE AGAIN POSSIBLE THIS EVENING. LW
In the hours before
Special weather statement, Aug 12, 10:00 PM MDT, 4 hours 11 minutes before
COZ071-072-130505- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1000 PM MDT TUE AUG 12 1997 ...A LINE OF THUNDERSTORMS DEVELOPING OVER PARTS OF EL PASO COUNTY LATE THIS EVENING... LOOK FOR A LINE OF THUNDERSTORMS TO MOVE ACROSS NORTHERN AND CENTRAL EL PASO COUNTY THROUGH 11 PM MDT...AFFECTING FOUNTAIN...SECURITY AND WIDEFIELD...FALCON...ELLICOTT...YODER...AND RUSH. BRIEF HEAVY RAIN...FREQUENT LIGHTNING...HAIL TO 1/2 INCH IN DIAMETER...AND WINDS GUSTING AS HIGH AS 40 MPH WILL BE NOTED WITH THIS LINE OF STORMS. AT 10 PM...DOPPLER RADAR SHOWED THESE STORMS LOCATED FROM 2 MILES NORTH OF FOUNTAIN...THEN EXTENDING EAST THROUGH TRUCKTON. OTHER WEAKER STORMS WERE LOCATED IN THE VICINITY OF FALCON AIR FORCE BASE. THESE STORMS WERE MOVING EAST AT 15 MPH.
Special weather statement, Aug 13, 12:55 AM MDT, 1 hour 16 minutes before
COZ076-078>080-130800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1255 AM MDT WED AUG 13 1997 ...THUNDERSTORMS...SOME STRONG DEVELOPING OVER PORTIONS OF SOUTHEASTERN COLORADO... THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF BENT COUNTY...NORTHERN CROWLEY COUNTY...NORTHEASTERN OTERO COUNTY...WESTERN KIOWA COUNTY AND WESTERN PROWERS COUNTY THROUGH 200 AM MDT. AT 1255 AM MDT PUEBLO DOPPLER RADAR INDICATED THE STRONGEST THUNDERSTORMS 10 MILES NORTH OF ORDWAY IN CROWLEY COUNTY...10 MILES SOUTHWEST OF ARLINGTON IN KIOWA COUNTY AND 7 MILES NORTH OF LAS ANIMAS IN BENT COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF PERIODS OF HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. 7
Special weather statement, Aug 13, 12:58 AM MDT, 1 hour 13 minutes before
COZ076-078>080-130800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1255 AM MDT WED AUG 13 1997 ...THUNDERSTORMS...SOME STRONG DEVELOPING OVER PORTIONS OF SOUTHEASTERN COLORADO... THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS PORTIONS OF BENT COUNTY...NORTHERN CROWLEY COUNTY...NORTHEASTERN OTERO COUNTY...WESTERN KIOWA COUNTY AND WESTERN PROWERS COUNTY THROUGH 200 AM MDT. AT 1255 AM MDT PUEBLO DOPPLER RADAR INDICATED THE STRONGEST THUNDERSTORMS 10 MILES NORTH OF ORDWAY IN CROWLEY COUNTY...10 MILES SOUTHWEST OF ARLINGTON IN KIOWA COUNTY AND 7 MILES NORTH OF LAS ANIMAS IN BENT COUNTY. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 15 MPH. THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2 INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 40 MPH AND BRIEF PERIODS OF HEAVY RAINFALL. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. "7"
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:03 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 57 min |
| Aug 12, 9:05 PM MDT | Flash Flood Warning | PUB | Prowers | 7 hr |
| Aug 13, 1:41 AM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 59 min |
| Aug 13, 3:35 AM MDT | Flash Flood Warning | PUB | Prowers | 2 hr |
| Aug 13, 3:12 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 33 min |
| Aug 13, 5:37 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 63 min |
| Aug 13, 5:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 53 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.